Economics at your fingertips  

Does Diversification Drive Down Risk-adjusted Returns? A Quantile Regression Approach

Shim Jeungbo ()
Additional contact information
Shim Jeungbo: Business School, University of Colorado Denver, 1475 Lawrence Street, Denver, CO80202, USA

Asia-Pacific Journal of Risk and Insurance, 2017, vol. 11, issue 2, 32

Abstract: This study examines diversification-performance relationship in the U.S. property-liability insurance industry over the period of 1996–2010. Unlike prior studies that rely on the conditional mean estimation method, we employ quantile regression, which captures the heterogeneous effects of diversification on conditional return distribution. The results show that diversification does not necessarily drive down risk-adjusted returns and its effects vary along return distribution. We find that there is a diversification discount for firms in the lower levels of return distribution, whereas a diversification premium exists for firms in the upper levels of return distribution. We provide evidence that the relations between risk-adjusted returns and other explanatory variables are not constant, but vary over the quantiles of return distribution. Our results are robust to alternative measures of an insurer’s performance and product diversification.

Keywords: diversification; performance; property-liability insurers; quantile regression (search for similar items in EconPapers)
JEL-codes: G22 L25 C21 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link) ... -0015.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

Asia-Pacific Journal of Risk and Insurance is currently edited by Michael R. Powers

More articles in Asia-Pacific Journal of Risk and Insurance from De Gruyter
Series data maintained by Peter Golla ().

Page updated 2017-09-29
Handle: RePEc:bpj:apjrin:v:11:y:2017:i:2:p:32:n:1